Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
129 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Medicine to delay periods?

Answered by
Dr.
Dr. S Patra

OB and GYN Specialist

Practicing since :2011

Answered : 4048 Questions

default
Posted on Fri, 24 May 2013 in Menstruation and Miscarriage
Question: Hello! I am 44, 75kg, pretty active, 5 ft 10. Am due to go to the Alps hiking in July (quite strenuous and up to 3000m) with limited sanitation but my period is due then. Would you advise me to delay my next period (28 May) knowing that the cycle begins anew after a delayed bleed or to take Norethisterone while I am away? Thank you.
doctor
Answered by Dr. S Patra 49 minutes later
Hello,

Thanks for writing to us.

First of all, if you do not use any contraceptive pill, then you need to take Norethisterone tablet to delay your period as long you desire.

It should be taken as 5mg thrice daily at least 3 days prior to due date. After you stop taking the tablet, you will get your period within 3-5 days.

Some side effects like nausea, vomiting, abdominal cramp, irregular spotting, breast tenderness may develop in next cycle if you continue above medication for long duration.

Hope I have answered your query. If you have any further questions I will be happy to help.

For any future query, you can directly ask me by viewing this page WWW.WWWW.WW
Wish your good health & take care yourself.

Regards,
Dr Soumen.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. S Patra 19 minutes later
Dear Dr Soumen,

Doesn't really answer my intended question.

I appreciate I can take the tablets notionally for as long as I would desire. I am not a pill-taker if I can help it. My question really concerns whether you would advise me to delay my next period, in the hope that that in turn delays the following period, or whether I should take the medication while on holiday to delay the period in question.

The first option allows me to get side effects over before I go away.

The second option means potential side effects have to be coped with at between 2500 and 3000 metres, on cliff faces, snow fields and without toilets to hand on 8 hour long treks.

If I take the first option can I be assured that the delay I have engendered is then carried on to the next cycle or is there a possibility that that cycle (the one I'm concerned about - two from now) might come early?

I do not take contraceptives.

Do I assume the swollen legs previously were not a matter of concern given the circumstances?

Thank you.
doctor
Answered by Dr. S Patra 1 hour later
Hello,

Thanks for your follow up query. I understand your problem.

In this situation, I can give you two options regarding your option:

1) You can take Norethisterone tab just before your due date (at least 3 days) when you are on holiday only and do not take from this month to delay your natural period. It is quite unpredictable that delaying your period date from this month may not be effective on the desired month (July).

2) You can choose for 91 day birth control pill (Seasonale). It should be taken as 84 active pills continuously (daily one pill for 12 weeks) and 7 placebo pills after that. You will get your period while taking placebo pills. Here, you can adjust your tour time and make schedule to start taking the pill. Side effects are less and tolerable. Your body can adjust with time period if you start early. It is much effective than taking the Noretisterone pill.

Yea, swollen legs may be due to effect of long journey or venous congestion. Taking adequate bed rest and drinking water with salt & lemon combination are quite effective to get rid off that. Don't be worried.

Hope, I have cleared your all doubts. If you do not have any clarifications, you can close the discussion and rate the answer.

Take care yourself. Enjoy your holiday.

Regards,
Dr Soumen
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on